Forum Thread: Breast Pain After Breast Augmentation

Any procedure that involves incisions can cause some degree of pain and discomfort for the patient, and the breast augmentation procedure is no exception. After all, your breasts are getting incisions and surgical trauma.

The intensity and length of the pain in the breasts after surgery differs from patient to patient. Some patients are able to tolerate more intense pain, whereas others can't tolerate even minor pain.

The pain associated with breast augmentation normally exists for the first 48-72 hours following the surgery. It results from the incision and injury to your tissue, muscles, blood vessels, and nerves. This type of pain is normal and will soon subside. The pain can be overcome with the use of painkillers.

The second type of pain associated with breast augmentation is that resulting from the implant stretching the skin. No matter if the implant is placed underneath or above the breast muscle, it will place pressure on the skin. This type of pain is initially intense and like a pinch. After the first 24 hours, it will subside as your skin and muscle gradually accommodate the implant.

When the skin is stretched, it may have effects on your nerves that pass through the skin. Particularly, the fourth intercostal nerve that makes your nipples and medial areas of the breasts sensitive can be affected by the surgery. Due to the stretch of this nerve by the implant, you may experience pain in specific areas of your breasts. This pain is normally mild and will disappear within a few weeks.

If the implant is placed under the breast muscle, it may stretch the muscle, causing discomfort like spasms and cramps that may lead to pain in the breast. In order to cope with this pain, I normally advise my patients to take Valium or other muscle relaxants for a few days after the breast augmentation surgery.

For most patients, all types of pain in the breasts after augmentation are short lived and can be managed with painkillers like Vicodin. In case of unbearable pain, the patient may require IV pain medications. However, if the pain becomes more intense or prolongs for more than four days after the procedure, it might be a sign of complications like infection. As such, you should contact your doctor.

Be the First to Respond

Share Your Thoughts

  • Hot
  • Active